The Dermatological Manifestations of Postural Tachycardia Syndrome: A Review With Illustrated Cases

Hao Huang; Anna DePold Hohler

Disclosures

Am J Clin Dermatol. 2015;16(5):425-430. 

In This Article

Discussion

Evanescent Hyperemia in Postural Tachycardia Syndrome (POTS)

EH is a dermatological condition that is characterized by transient, localized, well-demarcated patches (Fig. 1). It lasts a few minutes or less, involves the jaw and neck, and does not cause warmth, pain, or pruritus. It was previously described by a case study in a patient with POTS;[11] it is proposed that EH results from focal, unevenly distributed hyper-reactivity of the cutaneous vasculature to angiotensin- II-mediated vasoconstriction, as Stewart et al. described for Raynaud's disease in POTS.[31–34] This is further supported by improvement in EH with the administration of losartan, an angiotensin-II receptor blocker. Improvement in EH with volume support via administration of fludrocortisone and increased salt and water intake in Case One also suggests hypovolemia subtype of POTS and a component of volume dysregulation in the pathogenesis of EH. In turn, the potential volume dysregulation in this patient could be caused by a dysfunctional reninangiotensin-II-aldosterone system (RAAS).

It is important to distinguish EH from other cutaneous manifestations with numerous similar presentations that are also associated with POTS. This is because EH is rarely described in association with other conditions, and might be pathognomonic for POTS. For example, co-existent complaints of flushing have been reported in patients with POTS.[24] Such flushing episodes are associated with mast cell activation syndrome.[22,23] Compared with EH, flushing has clear triggers such as heat, exercise, or emotional stress, typically involving the majority of the head and neck, lasting more than a few minutes, and associated with sensation of warmth in the area.[18–20] Urticaria, another heterogeneous condition with multiple mechanisms involving immunoglobulin (Ig)-E-mediated mast cell degranulation,[14–17] adrenergic hyperactivity,[25–27] or cholinergic system instability,[21] should also be distinguished from EH. Urticaria, in contrast to EH, is characterized by raised erythematous papules and plaques with pruritus, frequently lasting longer than a few minutes.[15,16]

The underlying mechanism of EH in POTS patients remains uncertain. While a model of angiotensin-II system dysfunction in the pathogenesis of EH is suggested, further evidence supported by trials with larger patient populations are needed before therapies targeting the pathway can be widely implemented.

Raynaud's Disease in POTS

Raynaud's disease is characterized by the sudden onset of profound digital color change upon cold exposure, trauma, or emotional stress.[28] The proposed mechanisms include reduced endothelin-dependent vasodilation activity[29] and increased vasoconstriction in peripheral vessels via overproduction of endothelin-1.[30] In one study, Raynaud-like symptoms were seen alongside POTS, with reported numbers reaching 74.1 %.[10]

Stewart et al.[31] examined a potential model of Raynaud's disease in patients with POTS where they proposed that there is a lack of angiotensin (Ang)-(1–7) mediated vasodilation in POTS. Ang-(1–7) is a product of angiotensin-II metabolism catalyzed by angiotensin-converting enzyme (ACE)-2,[32] and the study suggests that Ang-(1–7) mediates vasodilation independent of nitric oxide (NO) or angiotensin 1 receptor. In patients with POTS, ACE2 activity seems to be blunted, and the result is an increase in angiotensin-II and a decrease in Ang-(1–7) and NO.[33,34]

It has previously been shown that both increased angiotensin-II and decreased NO increase central[35] and peripheral sympathetic activity.[36] As mentioned in the previous section, hyperadrenergic POTS is characterized by erratic sympathoexcitatory activities. In the case report by Landero,[11] in addition to EH, Raynaud's disease was also successfully treated with losartan.

Livedo Reticularis in POTS

LR is a dermatological finding in which irregular, macular, erythematous-violaceous, connecting rings form a network-like pattern.[37,38] The physical appearance of the finding is attributed to the anatomy of the microvascular system supplying the skin—the subcapillary venous plexus surrounds the arterioles supplying the skin surface, and increased visibility of the venous plexus results in LR and its characteristic ringed appearance. The two main causes of the increased visibility are venodilation of vessels and deoxygenation of blood in the venous plexus.[38] Deoxygenation in the setting of autonomic dysfunction is proposed to be caused by either decreased arterial inflow or increased resistance to venous outflow. Decreased arterial inflow could be caused by autonomic input, arterial thrombosis, and hypercoagulable states.[39–41] Increased resistance to venous outflow can be caused by venous thrombosis and increased blood viscosity.[38]

Aberrant autonomic inputs can cause arteriole vasospasm and venous vasodilation. LR is also identified in other conditions that are associated with autonomic dysfunction such as diabetes mellitus and subacute combined degeneration.[42,43] In Case Three, the effectiveness of midodrine in treating LR could be explained by its effect on the subcapillary venous plexus, thus decreasing local venous pooling.[44] Furthermore, the underlying mechanism of LR in POTS could be attributed to the same mechanisms that have underlined other dermatological manifestations such as Raynaud's disease and EH as outlined above.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....